• I am taking Halaven chemo and it has given me very watery eyes. What can I take to stop tearing and dripping?


    Question:

    I am taking Halaven chemo and it has given me very watery eyes. What can I take to stop tearing and dripping?


    Answer:

    This chemo in certain patients is secreted in the tears and enters the tear outflow tract (the plumbing that carries tears into the nose). It is toxic and very irritating and can cause narrowing or even occlusion of the outflow. If that happens (and a few other chemos like 5-FU can also do this) then the tears cannot escape by the usual route but will overflow onto the cheek. The treatment for this is to have your ophthalmologist dilate the outflow tract with a tapered probe, which might require several applications, until the canal is open enough to handle the tear flow. Meanwhile use plenty of artificial tears from the day before chemo to three days after the chemo dose.


    Answered By: